Virginia, 2011

Damaging Winds in Virginia, September 12, 2011

September 12, 2011 · NWS LWX · 2 events in 2 counties and zones

A trough of low pressure triggered showers and thunderstorms on the 12th. Moderate instability caused a couple thunderstorms to produce damaging winds in central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A trough of low pressure triggered showers and thunderstorms on the 12th. Moderate instability caused a couple thunderstorms to produce damaging winds in central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 12, 2:03 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 12, 2:03 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 PM EDT MON SEP 12 2011

.SYNOPSIS...
AN UPPER TROUGH WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EVENING. A COLD FRONT WILL APPROACH FROM THE GREAT LAKES LATE
TUESDAY BEFORE MOVING THROUGH THE REGION LATE WEDNESDAY. CANADIAN
HIGH PRESSURE BUILDS LATE IN THE WEEK...BRINGING NOTICEABLY COOLER
CONDITIONS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A POSITIVELY-TILTED UPPER TROUGH WILL SLOWLY PROGRESS EWD ACROSS
THE REGION THRU THIS EVE. WEAK CONVERGENCE ALONG A SFC PRESSURE TROUGH
IN CONJUNCTION WITH DAYTIME HEATING HAS RESULTED IN THE
DEVELOPMENT OF SCT SHOWERS AND STORMS ACROSS THE POTOMAC HIGHLANDS
AND SHENANDOAH VLY SO FAR THIS AFTN. TRACKING THE MOVEMENT OF THIS
SFC FEATURE BRINGS SCT SHOWERS AND STORMS TOWARD THE BLUE RIDGE
BETWEEN ABOUT 3-5 PM AND I-95 CORRIDOR BETWEEN ABOUT 5-8 PM.
LIMITED INSTABILITY AND WEAK SHEAR WILL LIMIT ORGANIZATION AND
STRENGTH OF CONVECTIVE UPDRAFTS. THERE IS STILL A POTENTIAL FOR
SMALL HAIL PRODUCERS AS THE COLD POOL ALOFT THAT IS ASSOCIATED
WITH THE UPPER TROUGH MOVES OVERHEAD.

CONVECTION SHOULD WEAKEN AS IT APPROACHES THE CHSPK BAY DUE TO THE
LOSS OF DAYTIME HEATING. SUBSIDENCE IN WAKE OF UPPER TROUGH WILL
LEAD TO CLEARING SKIES LATE THIS EVE AND OVNGT. NOT MUCH OF A
PRESSURE GRADIENT BEHIND THE FRONT...SO GOOD RADIATIONAL COOLING
CONDITIONS UNDER LGT WINDS AND CLEARING SKIES WILL ALLOW TEMPS TO
DROP INTO THE 50S ACROSS THE WESTERN SUBURBS OF DC AND BALTIMORE...
AND 60S IN THE URBAN AND COASTAL LOCATIONS. PATCHY FOG WILL BE
FAVORED IN THE COOLER VALLEY AND RURAL AREAS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
THE MID-ATLANTIC REGION WILL BE SITUATED IN BETWEEN THE EXITING
UPPER TROUGH THAT IS MOVING INTO THE WRN ATLANTIC AND A COLD FRONT
PUSHING THRU THE GREAT LAKES REGION. WITH MSTLY SUNNY SKIES AND
SWLY FLOW ADVECTING WARMER AIR INTO THE REGION...TEMPS WILL LIKELY
REACH THE MID AND UPPER 80S /THE WARMEST SINCE LATE AUGUST/. SHOWERS
AND STORMS ASSOCIATED WITH THE COLD FRONT SHOULD REMAIN WEST OF
THE ALLEGHENY FRONT THRU THE AFTN.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE MIDDLE OF THE WEEK WILL ROUGHLY MARK THE BEGINNING OF OUR NEXT
SEASONAL PATTERN CHANGE. THE TRANSITION HAS ALREADY BEEN OCCURRING
GRADUALLY BUT WE COUPLE OF THE FIRST SYSTEMS WILL BE EVIDENCE OF
THIS. THOUGH THESE SYSTEMS WILL MAINLY SWING OVER THE GREAT LAKES
REGION...THEY WILL BE FAIRLY POTENT FOR THIS TIME OF YEAR. THESE
VORT LOBES WILL BE SLIDING AROUND THE SRN END OF A STRONG UPPER LOW
OVER HUDSON BAY. THE MAIN POCKETS OF UPPER LEVEL ENERGY WILL STAY
WELL TO THE NORTH...JUST GLANCING NRN NEW ENGLAND. A WEAKENING COLD
FRONT WILL BE DRAGGED DOWN TOWARD THE MID ATLC ON WED...BECOMING
MAINLY STATIONARY THRU THE END OF THE WEEK AS WE SEE ANOTHER
FUNCTION ON THE COMING SEASON /STAGNANT COASTAL SYSTEMS/.

LONG TERM GUIDANCE IS TRENDING TOWARD A SLIGHTLY LESS QUIET UPCOMING
WEEKEND...AS A WEAK LOW PRESSURE DISTURBANCE GETS CAUGHT BETWEEN A
WEAKENING BERMUDA HIGH AND AN UPPER RIDGE OVER THE SRN PLAINS. THE
JET STREAM WILL STILL BE TOO FAR NORTH TO PICK UP THE DISTURBANCE
AND CARRY IT OUT TOWARD THE N ATLC...SO IT WILL RESIDE OFF THE
CAROLINA COAST INTO EARLY NEXT WEEK. IF THIS SOLUTION HOLDS...IT
WILL MEAN SEVERAL DAYS OF CLOUDY SKIES...SCATTERED SHOWERS AND A
STIFF NELY SFC WIND OVER THE BAY AND ADJACENT AREAS OF ERN/SRN MD -
LESSER EFFECTS NW OF THE I-95 CORRIDOR.

COOLER TEMPS OVERALL WILL BE THE MAIN STORY IN THE COMING DAYS...AS
WE SEE OVERNIGHT LOWS DROPPING WELL INTO THE 40S ACROSS THE WEST
/TOWARD THE END OF THE WEEK/ AND U40S-L50S FOR THE ERN HALF OF THE
CWA. DAYTIME HIGHS WILL COMMONLY ONLY REACH THE 60S AND 70S.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS AN UPPER TROUGH APPROACHES FROM THE EAST...SCT SHRA/TSRA HAS
DEVELOPED ACROSS THE HIGHLANDS AND SHENANDOAH VLY DURING THE FIRST
HALF OF THE AFTN. TRIED TO TIME CONVECTION FOR EACH TAF SITE WITHIN
A 2-3 HR WINDOW. HOWEVER...DID NOT INCLUDE ANYTHING MORE THAN VCTS
DUE TO THE SCT NATURE OF THIS ACTIVITY. SHRA/TSRA MAY WEAKEN BEFORE
IT REACHES BWI/MTN DUE TO THE LOSS OF DAYTIME HEATING...SO DID NOT
MENTION VCTS FOR THOSE SITES DUE TO THE LOWER CONFIDENCE OF IMPACT.

WITH CLEARING SKIES AND LIGHT WINDS...EXPECT PATCHY FOG TO FORM...
ESPECIALLY ACROSS THE SUSCEPTIBLE FOG SITES SUCH AS CHO/MRB. FOR NOW
KEPT CIGS TO MVFR LVLS WITH BR BETWEEN 06Z-11Z...BUT CANNOT RULE OUT
AN HR OR TWO OF IFR VSBYS OUT WEST.

VFR CONDITIONS AND LIGHT WSW FLOW FOR TUE.

A WEAK COLD FRONT WILL SLIDE INTO THE REGION ON WED...AND REMAIN
STATIONARY OVER THE REGION INTO THE WEEKEND. LITTLE MORE THAN A FEW
SHOWERS AND MOSTLY CLOUDY SKIES FOR WX CONCERNS THRU THE REST OF THE
WEEK.

&&

.MARINE...
SCT SHOWERS AND STORMS FORMING OVER THE HIGHER TERRAIN WILL MOVE EWD
TOWARD THE WATERS DURING THE LATE AFTN AND ERY EVE HRS. CANNOT RULE
OUT A STRONG STORM OR TWO...ESPECIALLY ACROSS THE TIDAL POTOMAC
BEFORE THIS ACTIVITY WEAKENS WITH THE LOSS OF DAYTIME HEATING THIS
EVE AS IT APPROACHES THE CHSPK BAY.

BREEZY CONDITIONS /NEAR SCA AT TIMES/ WILL BE APPARENT INTO WED OVER
THE BAY FROM A WEAK COLD FRONT THAT WILL STALL OVER THE AREA INTO
THE WEEKEND. A POSSIBILITY THAT A WEAK LOW PRESSURE DISTURBANCE OFF
THE CAROLINA COAST WILL MAKE FOR A FEW STRAIGHT DAYS OF BREEZY AND
CLOUDY CONDITIONS INTO EARLY NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES AROUND 1-1.25 FT THIS MRNG HAVE BEEN
GRADUALLY DROPPING THRUOUT THE DAY WITH NW FLOW. CURRENT
DEPARTURES AROUND THREE- QUARTERS OF A FOOT ARE EXPECTED TO
FURTHER DECREASE AND NOT BRING COASTAL FLOODING PROBLEMS BY THE
EVE HIGH TIDE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

KLEIN/GMS
Hazardous weather outlook, Sep 12, 9:45 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT MON SEP 12 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1045 AM EDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FEW STORMS COULD PRODUCE GUSTY WINDS THIS AFTERNOON AND EVENING
ACROSS THE WATERS. BOATERS SHOULD BE ALERT IF SPECIAL MARINE
WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED THURSDAY THROUGH SATURDAY
FOR PORTIONS OF THE WATERS IN THE WAKE OF A COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-131000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1045 AM EDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 12, 3:37 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
437 PM EDT MON SEP 12 2011

WVZ055-502-122100-
HARDY WV-EASTERN GRANT WV-
437 PM EDT MON SEP 12 2011

...STRONG THUNDERSTORM TO AFFECT HARDY AND EASTERN GRANT COUNTIES...

AT 437 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF RIG...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE MOOREFIELD.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3920 7892 3898 7886 3896 7914 3914 7919
TIME...MOT...LOC 2037Z 314DEG 2KT 3907 7905
Special weather statement, Sep 12, 3:41 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT MON SEP 12 2011

VAZ027-028-WVZ055-122115-
SHENANDOAH VA-HARDY WV-FREDERICK VA-
441 PM EDT MON SEP 12 2011

...STRONG THUNDERSTORM TO AFFECT SHENANDOAH...HARDY AND FREDERICK
COUNTIES...

AT 442 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF MCCAULEY...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE WARDENSVILLE.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3913 7866 3913 7862 3915 7860 3914 7857
      3910 7851 3912 7848 3912 7845 3914 7844
      3913 7841 3890 7852 3902 7877 3913 7872
      3915 7868
TIME...MOT...LOC 2042Z 289DEG 5KT 3908 7869
Special weather statement, Sep 12, 3:50 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 PM EDT MON SEP 12 2011

VAZ037>039-050-122145-
ORANGE VA-GREENE VA-MADISON VA-ALBEMARLE VA-
450 PM EDT MON SEP 12 2011

...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE...MADISON AND
ALBEMARLE COUNTIES...

AT 451 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM HOOD TO 4 MILES NORTHWEST OF WESTMORELAND TO 3
MILES NORTH OF COVESVILLE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE NORTH GARDEN...COVESVILLE...BARRACKS...
QUINQUE...SHELBY...NEWCOMB HALL...HOLLYMEAD...BURTONVILLE...NEWTOWN
AND DAWSONVILLE.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3781 7870 3798 7880 3817 7859 3842 7839
      3820 7808 3814 7812 3812 7821 3781 7848
      3777 7849 3775 7852 3775 7856 3774 7861
TIME...MOT...LOC 2051Z 315DEG 9KT 3834 7837 3811 7851
          3793 7869

The radar

The Sterling radar (KLWX), 108 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
September 12, 3:55 PM EST
Where
Greene County, 2.11 mi ENE of Standardsville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.315, -78.396

Nine trees were down along Skirmish Road.

Thunderstorm Wind, Charlottesville (C)

When
September 12, 4:10 PM EST
Where
Charlottesville (C) County, 0.64 mi WSW of Charlottesville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.028, -78.511

A tree fell down on a vehicle at Jefferson Park Avenue and Shamrock Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346864, 346865.